Format

Send to

Choose Destination
Clin Mol Hepatol. 2016 Jun;22(2):272-5. doi: 10.3350/cmh.2015.0037. Epub 2016 May 20.

Drug-induced liver injury caused by iodine-131.

Author information

1
Department of Internal Medicine, Inha University School of Medicine, Incheon, Korea.
2
Department of Pathology, Inha University School of Medicine, Incheon, Korea.
3
Department of Radiology, Hue University College of Medicine and Pharmacy, Vietnam.

Abstract

Iodine-131 is a radioisotope that is routinely used for the treatment of differentiated thyroid cancer after total or near-total thyroidectomy. However, there is some evidence that iodine-131 can induce liver injury . Here we report a rare case of drug-induced liver injury (DILI) caused by iodine-131 in a patient with regional lymph node metastasis after total thyroidectomy. A 47-year-old woman was admitted with elevated liver enzymes and symptoms of general weakness and nausea. Ten weeks earlier she had undergone a total thyroidectomy for papillary thyroid carcinoma and had subsequently been prescribed levothyroxine to reduce the level of thyroid-stimulating hormone. Eight weeks after surgery she underwent iodine-131 ablative therapy at a dose of 100 millicuries, and subsequently presented with acute hepatitis after 10 days. To rule out all possible causative factors, abdominal ultrasonography, endoscopic ultrasonography (on the biliary tree and gall bladder), and a liver biopsy were performed. DILI caused by iodine-131 was suspected. Oral prednisolone was started at 30 mg/day, to which the patient responded well.

KEYWORDS:

Corticosteroid; Drug-induced liver injury (DILI); Iodine-131

PMID:
27209646
PMCID:
PMC4946402
DOI:
10.3350/cmh.2015.0037
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Publishing M2Community Icon for PubMed Central
Loading ...
Support Center